Friday, 20 June 2008

still at home

Today I also stayed home, apart from a 45 minute walk in the afternoon.

One of the reasons doctors give Metformin to obese diabetics is that it helps you loose weight, unlike the Glimeperide which I 've been taking the last few months. In the last five days I've lost over two kilos; an amount that normally would take me over two weeks to loose.

I've been taking a half dose of Metformin, 250 mg, in the morning and evening. This morning I had to piss about six times, which is one of the indicators that blood glucose is too high. I was also very thirsty, another indicator. This could be blamed on not taking enough Metformin.

On the other hand, the symptoms could also indicate ketoacidosis, a potential life threathening condition. Symptoms are a.o. excessive thirst, frequent urination and weight loss.

The Glimeperide I was taking before tells the body to produce more insulin; obviously now that I've stopped taking Glimeperide the body produces less insulin. Ketoacidosis is the situation where there's not enough insulin and the blood glucose goes up.

Since I have no way of checking my blood glucose and the ketones in my urine I have to guess at the origin of the thirst and frequent urination. For the moment I'll just go back to a normal dose of Metformin to see if it makes any difference. The doctor said I could this if I suspected a hyper condition.

After the daily constitutional I did feel somewhat better; less urination and less thirst.

If the symptoms continue tomorrow I won't even wait until Monday to see the doctor, but run to the hospital. Chances that it is ketoacidosis are then pretty high and that could kill you me. At least in the hospital they can do a comprehensive test, see what the problem exactly is and, if necessary, put you to bed in IC.

2 comments:

Vincent said...

Hmm, dat klinkt een beetje eng... Je hebt gelijk dat je het ziekenhuis opzoekt in dit geval. Ik hoop dat het mee valt voor je.

Nicole said...

Kees, let us know how you go. I'm very concerned. I hope it's just the tablets. Maybe you need to have more comprehensive testing and then head to a specialist to get a better diagnosis.

The symptoms are almost like an Atkins no-carb diet overdose where the body just has to deal with too much protein and hence all the acid in the muscle tissue that needs to be flushed out by the body.

Keep us updated if you can and we're thinking of you :)